Conjunctival and corneal ulceration associated with nicorandil

Frederick W. Fraunfelder, Frederick T. Fraunfelder

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Context/Objective: To report an association between conjunctival and corneal ulceration and nicorandil therapy for angina. Methods: Review of the literature and spontaneous reports collected at the National Registry of Drug-Induced Ocular Side Effects (Portland, Oregon), the FDA Spontaneous Reporting System (Bethesda, Maryland) and the World Health Organization's Uppsala Monitoring Center (Uppsala, Sweden). Results: Thirteen case reports of adverse ocular reactions were collected. Abnormal vision (5 reports), corneal ulcer (4 reports) and conjunctival ulcer (4 reports) were associated with nicorandil. Eight subjects were male and 5 female with an average age of 75.4± 8.3 years. The average duration of therapy to development of the ADR was 30.4 days ±3 days. Eleven case reports had positive dechallenge and the patients fully recovered. The average dose was 21.6mg daily. Conclusion: Using WHO classification for adverse drug reactions, the association between nicorandil and conjunctival and corneal ulceration is "possible". The case reports indicate that, if recognized, withdrawing nicorandil will lead to resolution of the conjunctival or corneal ulceration. Advanced age and accumulation of nicotinic acid in tissues may be contributory to the risk of developing ocular ulcerations from nicorandil.

Original languageEnglish (US)
Pages (from-to)120-121
Number of pages2
JournalCutaneous and Ocular Toxicology
Volume33
Issue number2
DOIs
StatePublished - Jun 2014

Keywords

  • Adverse drug reaction
  • Conjunctival ulcer
  • Corneal ulcer
  • Nicorandil

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Conjunctival and corneal ulceration associated with nicorandil'. Together they form a unique fingerprint.

  • Cite this